Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 328, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2008, 2:41 PM CDT for Fillmore County, York County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2008, 2:41 PM CDT (19:41 UTC)
- Expired
- Jul 9, 2008, 3:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
Counties Fillmore County, NE, York County, NE
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:10 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 9, 1:10 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 110 PM CDT WED JUL 9 2008 .AVIATION...18Z TAF. TSTMS STARTING TO FIRE JUST TO THE EAST AND SOUTHEAST OF KGRI AND OVERALL EXPECT THIS ACTIVITY TO REMAIN OUT OF KGRI BUT DID INCLUDE A VCTS TO ACCOUNT FOR THIS. OVERALL WINDS WILL BE VARIABLE FOR MUCH OF THE TAF PERIOD BUT WILL SHIFT MORE SOUTHERLY AFTER 12Z WITH AN INCREASE IN WIND SPEEDS AS WELL. CLOUD HEIGHTS WILL BE VFR OTHER THAN AN OUTSIDE CHC OF MVFR CLOUDS FOR A BRIEF TIME WITH TSTMS AROUND THIS AFTN. && PREV DISCUSSION... /ISSUED 429 AM CDT WED JUL 9 2008/ DISCUSSION...MAIN CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES OVER THE NEXT FEW DAYS. WEAKENING SHOWERS/THUNDERSTORMS THAT BARELY MADE IT INTO THE FAR WESTERN CWA LATE LAST NIGHT HAVE SINCE MET THEIR DEMISE...WITH IR SATELLITE IMAGERY SHOWING STEADILY WARMING CLOUD TOPS. FURTHER NORTH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO TREK SOUTHEAST FROM NORTHWEST THROUGH NORTHEAST NE BEING DRIVEN BY AN APPROACHING SHORTWAVE IN A CONTINUED NORTHWEST FLOW ALOFT AND PERHAPS SOME VERY WEAK CONVERGENCE AT H85. ALONG WITH THIS WAVE...WATER VAPOR IMAGERY SHOWS UPPER RIDGE STILL ANCHORED OVER THE EASTERN PACIFIC/WEST COAST...WITH SEVERAL PERTURBATIONS EMBEDDED IN THE LOW AMPLITUDE NORTHWEST FLOW FROM THE PAC NW INTO THE CENTRAL PLAINS. SOME SUCH ENERGY CAN BE SEEN RIPPLING ACROSS WY...WITH A MORE ORGANIZED SHORTWAVE CURRENTLY PASSING THROUGH MT AND NORTHERN WY. FOR THE MORNING HOURS...SOME SHOWERS AND THUNDERSTORMS SHOULD CLIP NORTHERN PORTIONS OF THE CWA AS CONVECTION ACROSS NORTHERN NE CONTINUES TO PRESS SOUTHEAST AHEAD OF SHORTWAVE DIVING SOUTHEAST THROUGH SOUTHERN SD ATTM. 4KM WRF MODEL SEEMS TO HAVE A GOOD HANDLE ON THIS ONGOING CONVECTION...AND EVENTUALLY BRINGS IT SOUTH INTO NORTHERN PORTIONS OF THE CWA LATER THIS MORNING. FOCUS REMAINS ON THUNDERSTORM POTENTIAL INTO THE AFTERNOON HOURS...AND 00Z MODEL RUNS OF BOTH THE NAM AND GFS HAVE REMAINED FAIRLY SIMILAR TO THEIR SOLUTIONS FROM 24 HOURS AGO REGARDING HOW THINGS EVOLVE THIS AFTERNOON. BOTH MODELS SHOW A WEAK SURFACE BOUNDARY EXTENDING WNW TO ESE ACROSS THE CWA WITH LOW-LEVEL MOISTURE POOLING ALONG AND NORTH OF THE BOUNDARY. THIS POOLING OF LOW-LEVEL MOISTURE LEADS TO MLCAPES OF 1500 TO 2000 J/KG DEVELOPING...WITH LITTLE TO NO CAPPING LEFT THIS AFTERNOON. ADDITIONAL MID-LEVEL SHORTWAVE ENERGY RIPPLING ACROSS SHOULD HELP TO INITIATE SURFACE BASED CONVECTION THIS AFTERNOON. GIVEN THE PROGGED INSTABILITY ALONG WITH EFFECTIVE BULK SHEARS OF 25 TO 35 KTS...COULD SEE SOME ISOLATED SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS THE MAIN CONCERNS. NOT REAL CONFIDENT IN HOW THIS WILL ALL PLAY OUT GIVEN POTENTIAL FOR MORNING CONVECTION TO PASS THROUGH THIS AREA AND ALTER THE ENVIRONMENT...AND THUS HAVE KEPT POPS IN THE SLIGHT CHANCE RANGE FOR NOW. THE NORTH/NORTHEAST CWA REMAINS THE PREFERRED AREA FOR CONVECTION INTO THE EVENING HOURS...BUT FOCUS SHOULD THEN EVENTUALLY SHIFT NORTH OF THE FORECAST AREA LATER TONIGHT ALONG THE NOSE OF DEVELOPING LLJ. SHOULD THEN CATCH A BREAK FROM THE PRECIP THURSDAY AND THURSDAY NIGHT. MID-LEVEL TEMPS WARM THROUGH THE DAY ON THURSDAY...WITH H7 TEMPS CLIMBING TO +12-14C WHICH SHOULD KEEP THE ATMOSPHERE CAPPED TO ANY CONVECTION GIVEN THE ABSENCE OF ANY APPRECIABLE FORCING. SOUTHERLY WINDS WILL BE ON THE INCREASE AS SURFACE LOW PRESSURE DEEPENS OVER THE NORTHERN HIGH PLAINS AHEAD OF A POTENT UPPER LOW TRACKING ACROSS SOUTHERN CANADA. AS THE GRADIENT TIGHTENS AHEAD OF SURFACE TROUGH EXTENDING SOUTHWARD THROUGH THE HIGH PLAINS...SOUTHERLY WINDS WILL BECOME BREEZY TO WINDY WITH ATTENDANT WAA HELPING TEMPS CLIMB INTO THE LOWER 90S FOR HIGHS. AS THE UPPER LOW CONTINUES TO ADVANCE ACROSS SOUTHERN CANADA ON FRIDAY...IT SENDS A COLD FRONT SOUTH INTO THE NORTHERN CWA BY LATE FRIDAY AFTERNOON. MAIN QUESTION HERE IS WHETHER CONVERGENCE ALONG THE BOUNDARY WILL BE SUFFICIENT TO SPARK CONVECTION GIVEN WARM MID-LEVEL TEMPS STILL IN PLACE AND UPPER FORCING STAYING NORTH OF THE AREA. COULD VERY WELL STAY CAPPED OFF GIVEN PROGGED MID-LEVEL TEMPS...BUT CONVERGENCE ALONG THE BOUNDARY IS ALSO QUITE STRONG. BELIEVE AT LEAST SOME ISOLATED CONVECTION COULD DEVELOP ALONG THE BOUNDARY...AND HAVE ADDED SLIGHT CHANCE POPS IN TO ACCOUNT FOR THIS BEGINNING LATE FRIDAY AFTERNOON ACROSS THE NORTHERN CWA AND SPREADING SOUTH FRIDAY EVENING/OVERNIGHT. IF STORMS CAN INDEED BREACH THE CAP...INSTABILITY LOOKS SUFFICIENT DESPITE MARGINAL SHEAR TO SUPPORT SOME STRONG TO SEVERE STORMS. FOR THE WEEKEND...LATEST RUNS OF THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN PUSHING THE FRONT SOUTH OF THE CWA AND TAKING BETTER PRECIP CHANCES WITH IT. THUS HAVE LOWERED POPS DURING THIS PERIOD...KEEPING LARGELY CONFINED TO THE SOUTHERN CWA. IF MODELS CONTINUE THIS TREND...WILL LIKELY NEED TO TRIM PRECIP CHANCES MORE AS LATEST INDICATIONS SUGGEST PRIMARILY DRY CONDITIONS FOR MOST IF NOT ALL OF THE CWA GIVEN FURTHER SOUTH BOUNDARY POSITION. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 9, 12:20 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1220 PM CDT WED JUL 9 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1220 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR AREAS OF SOUTH CENTRAL NEBRASKA GENERALLY ALONG AND NORTH OF AN ELWOOD TO SUPERIOR LINE. OVERALL THUNDERSTORM COVERAGE IS EXPECTED TO BE FAIRLY LIMITED...HOWEVER A FEW ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA LATE FRIDAY AFTERNOON AS A COLD FRONT MOVES IN FROM THE NORTH. A FEW STORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT COULD BECOME STRONG TO SEVERE AS THE FRONT PUSHES SOUTH THROUGH THE AREA. SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS ALONG AND NORTH OF AN ELWOOD NEBRASKA TO SUPERIOR NEBRASKA LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jul 9, 12:54 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1254 PM CDT WED JUL 9 2008 NEZ048-049-063-064-091830- HAMILTON-MERRICK-POLK-YORK- 1254 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA SOUTHWESTERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHWESTERN YORK COUNTY IN EAST CENTRAL NEBRASKA NORTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HORDVILLE...OR 20 MILES NORTHWEST OF YORK...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... POLK... STROMSBURG... SMALL HAIL IS EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
Special weather statement, Jul 9, 1:33 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 133 PM CDT WED JUL 9 2008 NEZ049-064-091900- POLK-YORK- 133 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA NORTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POLK...OR 13 MILES NORTHWEST OF YORK...AND MOVING EAST AT 12 MPH. * THE THUNDERSTORM WILL BE NEAR... BENEDICT BY 200 PM CDT DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 9, 1:38 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 138 PM CDT WED JUL 9 2008 NEZ049-091915- POLK- 138 PM CDT WED JUL 9 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EXTREME NORTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUNCAN...OR NEAR COLUMBUS...AND MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN POLK COUNTY BY 150 PM CDT * THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF NORTHEASTERN POLK COUNTY THROUGH 215 PM CDT. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. PEOPLE IN NORTHEASTERN POLK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, Jul 9, 2:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL BRADSHAW 40.88N 97.75W
07/09/2008 E1.00 INCH YORK NE TRAINED SPOTTER
&&
FAYLocal storm report, Jul 9, 2:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
229 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 10 N SHELBY 41.34N 97.43W
07/09/2008 E0.50 INCH POLK NE PUBLIC
0200 PM HAIL 10 NNE OSCEOLA 41.31N 97.47W
07/09/2008 E0.88 INCH POLK NE PUBLIC
0205 PM HAIL 3 NNW SILVER CREEK 41.37N 97.69W
07/09/2008 E0.75 INCH MERRICK NE PUBLIC
&&
WESELYLocal storm report, Jul 9, 2:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 8 N SHELBY 41.31N 97.43W
07/09/2008 M1.00 INCH POLK NE PUBLIC
&&
WESELYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:43 PM CDT | Severe Thunderstorm Warning | GID | Polk | 32 min |
| Jul 9, 1:51 PM CDT | Severe Thunderstorm Warning | GID | York | 54 min |
| Jul 9, 2:03 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 42 min |
| Jul 9, 2:47 PM CDT | Flash Flood Warning | GID | Merrick, Polk | 6 hr |
| Jul 9, 2:57 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Polk | 48 min |
| Jul 9, 3:23 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 52 min |
| Jul 9, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 49 min |
| Jul 9, 3:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 58 min |
| Jul 9, 3:57 PM CDT | Areal Flood Advisory | GID | Fillmore, Hamilton, Polk, York | 4 hr |
| Jul 9, 4:33 PM CDT | Flash Flood Warning | GID | Fillmore, Hamilton, York | 6 hr |
| Jul 9, 4:40 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, York | 65 min |
| Jul 9, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.